Texas, 2023

Heat in Texas, August 8, 2023

August 8, 2023 · NWS SHV · 14 events in 14 counties and zones

An upper-level ridge of high pressure persisted over the Southern Plains and extended east into the Ozarks and Central Arkansas through the first week of August. Meanwhile, a weak surface front shifted south into the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas, with moisture pooling observed near this front over much of the Four State Region.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper-level ridge of high pressure persisted over the Southern Plains and extended east into the Ozarks and Central Arkansas through the first week of August. Meanwhile, a weak surface front shifted south into the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas, with moisture pooling observed near this front over much of the Four State Region. Strong sinking motion observed beneath the upper ridge resulted in compressional warming, with temperatures climbing into the mid and upper 90s to lower 100s across East Texas and limited mixing of dewpoints observed. Thus, max heat indices ranged from 105 to 109 degrees on August 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 8, 8:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 8, 8:58 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
958 AM CDT Tue Aug 8 2023

...New UPDATE...

.UPDATE...
Issued at 947 AM CDT Tue Aug 8 2023

Severe Thunderstorm Watch 612 was allowed to expire at 8 AM with
no updates or adjustments needed to the previous product.

Moderate rainfall continues to advance via cold pool acceleration
across NW/LA and SW/AR, associated with a larger complex of
thunderstorms to the east of the CWA. This cluster of showers and
a few rumbles of thunder continues to inch closer to the I-20
corridor, mainly impacting the eastern zones of the FA over the
next 2-3 hours. A few spotty showers and an isolated t-storm can
not be ruled out this afternoon, mainly across the northern zones
closer to I-30 and north. Once the rain exits to the east,
afternoon highs will climb into the mid to upper 90s for many,
with lower triple digits scattered across the southern and
southwest zones where rain will miss. Heat headlines continue to
exist for this afternoon with Excessive Heat Warnings across the
extreme SW tier of the FA in deep east TX, while Heat Advisories
are in place north to the LA/AR state line. Rain this morning
should restrict northern zones left out of heat headlines from
meeting criteria by the peak afternoon hours. /RK

&&

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 316 AM CDT Tue Aug 8 2023

Severe TS Watch 617 continues for now with no changes. Oh well,
unless the tail-end convection over central OK sags southward
with outflow reaching the ground, and then backdoors with a "Right
turn Clyde" past Texarkana as the HRRR suggests, we will be right
back northward with more Excessive Warning real estate for our
Wednesday. The one linking storm near Daisy has dissipated for
now, but the convection outflow is close to DeQueen and soon to be
near El Dorado and will help with the needed backdooring southward.
Meanwhile, the cold front is lying over NE TX and NW LA with a
nice swath of low to mid 70s on both air and dew pt temps. Right
along the boundary air is still cooling down from around 80
degrees. Dew points pin point best the location of the cool front
with mid to upper 70 degree readings due to more of an E/SE wind.

So we will have to wait and see for a little bit longer how much
more beneficial rain may be arriving. Hopes are high with pops
pretty much right along the front early today, as the front will
be lifting out to the NE overnight. Models showing another
nocturnal push along the exiting front that may clip our I-30
counties again one last time in the short run. The day one from
SPC keeps a Marginal Risk in play and even their day two for our
northern most tier for Wednesday.

High temperatures today will be greatly varied this afternoon
just as our lows are this morning. There are still the usual
persistent pattern of low to mid 80s for air to the south of the
front this morning over E TX and Toledo Bend Country of LA. So our
need for heat headlines took a good hit, but we are still in need
of an Excessive Heat Warning for our southern most TX counties.
Also, a Heat Advisory for areas along and south of I-30 in NE TX
and generally along and south of our I-49 corridor in LA. This all
matches up very well with our neighboring offices (thanks for the
coordination FWD/JAN) with similar readings expected primarily
during the afternoon. We can expect a similar diagonal NW-SE
gradient of a landscape for lows/highs again on Wednesday. /24/

&&

.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 316 AM CDT Tue Aug 8 2023

An upper trough axis will move across the region in the west-
northwest flow aloft Wednesday evening into Thursday morning. This
should help to push a cold front into portions of the region, likely
stalling across Southeast Oklahoma and Southwest Arkansas early
Thursday. A couple of isolated showers and thunderstorms will be
possible along the frontal boundary, but rain chances should end
before daybreak Thursday as the upper trough axis moves east of the
area.

The bigger story will be the increased southerly winds ahead
of the surface front. Sustained wind speeds of 15 to 20 kts are
expected across most of the area Wednesday night and into Thursday
morning, and there may be some gusts between 20 and 30 kts. Wind
speeds should diminish slightly during the day Thursday. However,
fuels are critically dry across much of East Texas and Louisiana.
These higher wind speeds may result in some elevated/critical fire,
especially during the day Thursday. With relative humidity values
recovering above 70 percent during the nighttime hours, this may be
enough to keep fire weather concerns in check overnight Wednesday
during the period of the strongest wind speeds. We will continue to
monitor this closely and some additional fire weather headlines may
be needed in the next couple of days.

The upper level ridge will restrengthen over the region during the
latter half of the work week and into the week. Unfortunately, the
medium range models now suggest the ridge will rebuild over the
Southern Plains, which is considerably farther east than previously
forecast. This will result in increased subsidence over our region
and lower rain chances. There will still be a some possibility for
showers and thunderstorms that develop over farther northwest to
move into Southeast Oklahoma and Southwest Arkansas during the day
Friday and Saturday, but these rain chances do not appear as high as
previously thought. Similarly, PoPs may increase slightly and expand
across much of the area Sunday and into early next week as the ridge
retrogrades and a frontal boundary stalls just north of the forecast
area.

Temperatures will continue to run quite hot along and south of
Interstate 20 as daytime highs warm well into the lower 100s.
Temperatures may be held into the mid to upper 90s in Southeast
Oklahoma and Southwest Arkansas due to the rain chances and
associated cloud cover. In addition, peak heat index values will
likely be well above advisory criteria and over 110 degrees F for
most locations for the duration of the long term period. /CN/

&&

.AVIATION...
(12Z TAFS)
Issued at 638 AM CDT Tue Aug 8 2023

For the ArkLaTex terminals, finally having to deal with some TS. A
SVR Watch through 13Z rides just N of KTXK/KELD and they could be
added later both sporting at least tempos for TS last issuance,
could have to amend for more wind which is the only threat. Upper
disturbance continues to spread TS out of E OK into SW AR and we
may see some wx into KSHV and KMLU as well this morning. NE SFC
winds now will back to SE this cycle with perhaps a few more
storms 09/03Z for KTXK with another nocturnal push. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  96  78 101  81 /  30  10   0   0
MLU  90  75  99  79 /  60  10  10  10
DEQ  84  72  95  74 /  70  10  20  20
TXK  89  76  97  80 /  70  10  10  10
ELD  84  72  93  76 /  90  10  10  10
TYR 101  79 103  81 /  10   0   0  10
GGG 100  79 102  81 /  20  10   0   0
LFK 103  78 102  79 /  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Heat Advisory until 8 PM CDT this evening for LAZ001>003-010>013-
     017>022.

OK...None.
TX...Heat Advisory until 8 PM CDT this evening for TXZ108>112-124>126-
     136>138-150-151.

     Excessive Heat Warning until 8 PM CDT this evening for TXZ149-
     152-153-165>167.

&&

SHORT TERM...24
LONG TERM....09
AVIATION...24
Hazardous weather outlook, Aug 8, 5:26 AM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
626 AM CDT Tue Aug 8 2023

LAZ001>003-010>013-017>022-TXZ108>112-124>126-136>138-150-151-091100-
Caddo-Bossier-Webster-De Soto-Red River-Bienville-Jackson-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Rusk-Panola-
626 AM CDT Tue Aug 8 2023

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana and northeast Texas.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will be possible today northwest
of a line from Jena Louisiana, to Shreveport, to Mount Vernon Texas.
A couple of storms could be severe. Damaging winds and large hail
will be primary threats.

Hot and humid conditions will result in peak heat index values
between 105 and 109 degrees today. Therefore, a Heat Advisory is in
effect from 11 AM this morning until 8 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously hot conditions will likely continue Tuesday through
Sunday, especially along and south of Interstate 20. In addition, hot
and breezy conditions may result in increased fire weather concerns
Wednesday and Thursday.

Scattered thunderstorms will be possible across East Texas and much
of Louisiana on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today due to the isolated
nature of the severe weather threat.

ARZ070>073-LAZ004>006-014-TXZ096-097-091100-
Miller-Lafayette-Columbia-Union-Claiborne-Lincoln-Ouachita-Red River-
Bowie-
626 AM CDT Tue Aug 8 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana
and northeast Texas.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will be possible today northwest
of a line from Jena Louisiana, to Shreveport, to Mount Vernon Texas.
A couple of storms could be severe. Additional isolated severe
thunderstorms will possible overnight tonight across Southwest
Arkansas. Damaging winds and large hail will be primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously hot conditions will likely continue Tuesday through
Sunday, especially along and south of Interstate 20.

Scattered thunderstorms will be possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today due to the isolated
nature of the severe weather threat.

ARZ050-051-059>061-OKZ077-091100-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-
626 AM CDT Tue Aug 8 2023

...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 8 AM CDT THIS
MORNING...

This Hazardous Weather Outlook is for southwest Arkansas and
southeast Oklahoma.

.DAY ONE...Today and tonight.

Thunderstorms are likely across portions of Southeast Oklahoma and
Southwest Arkansas today and again during the overnight hours. A few
storms could be severe. Damaging winds and large hail will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More thunderstorms are possible across Southeast Oklahoma and
Southwest Arkansas on Wednesday. A few storms could be severe with
damaging winds and large hail the primary threats.

Thunderstorms will also be possible Friday through Sunday.

Hot and humid conditions are expected Wednesday through Saturday
resulting in heat index values above 105 degrees, and possibly above
110 degrees on Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and overnight tonight.

TXZ149-152-153-165>167-091100-
Cherokee-Nacogdoches-Shelby-Angelina-San Augustine-Sabine-
626 AM CDT Tue Aug 8 2023

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for east Texas and northeast
Texas.

.DAY ONE...Today and tonight.

Dangerously hot conditions are likely today as peak heat index values
climb above 110 degrees. An Excessive Heat Warning is in effect from
11 AM this morning until 8 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously hot conditions will likely continue Tuesday through
Sunday, especially along and south of Interstate 20. Maximum heat
index values are expected to be above 110 degrees each day.

Hot, dry, and breezy conditions may result in increased fire weather
concerns Wednesday and Thursday.

Isolated thunderstorms will be possible Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

09

In the hours before

Special weather statement, Aug 8, 4:19 AM CST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
519 AM CDT Tue Aug 8 2023

ARZ050-051-081100-
Howard AR-Sevier AR-
519 AM CDT Tue Aug 8 2023

...Strong thunderstorms will impact portions of northeastern Sevier
and northern Howard Counties through 600 AM CDT...

At 519 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Opal to near Caney Creek Wilderness to 6
miles southwest of Athens. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dierks, Umpire, Athens, Lebanon, Muddy Fork, and Burg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southwestern Arkansas.

&&

LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
      3418 9382 3410 9382 3402 9407 3420 9425
      3426 9425 3435 9416
TIME...MOT...LOC 1019Z 290DEG 40KT 3449 9404 3437 9406 3427 9417

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

09
Special weather statement, Aug 8, 4:58 AM CST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
558 AM CDT Tue Aug 8 2023

ARZ051-060-061-081130-
Howard AR-Hempstead AR-Nevada AR-
558 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of northeastern
Hempstead, east central Howard and northwestern Nevada Counties
through 630 AM CDT...

At 557 AM CDT, Doppler radar was tracking a strong thunderstorm over
Crater Of Diamonds State Park, or near Murfreesboro, moving southeast
at 65 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nashville, Prescott, Blevins, Washington, Corinth, Center Point,
McCaskill, Ozan, Oakhaven, and Boughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southwestern Arkansas.

&&

LAT...LON 3401 9382 3401 9375 3398 9368 3398 9365
      3396 9362 3395 9353 3396 9347 3395 9342
      3396 9338 3390 9330 3387 9330 3384 9328
      3367 9371 3404 9402 3410 9382
TIME...MOT...LOC 1057Z 304DEG 57KT 3400 9365

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

24
Special weather statement, Aug 8, 6:41 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
741 AM CDT Tue Aug 8 2023

ARZ072-073-LAZ004-006-081330-
Union AR-Columbia AR-Union LA-Claiborne LA-
741 AM CDT Tue Aug 8 2023

...Strong thunderstorms will impact portions of Union and
southeastern Columbia Counties, Union and northeastern Claiborne
Parishes through 830 AM CDT...

At 741 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moro Bay to near El Dorado to Wesson.
Movement was southeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Dorado, Smackover, Norphlet, Huttig, Junction City, Farmerville,
Bernice, Strong, Calion, Emerson, Louann, Wesson, Village, Lisbon,
Mount Holly, Atlanta, Urbana, Lawson, Cooley, and Lapile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3267 9231 3310 9324 3338 9306 3339 9276
      3337 9255 3332 9252 3332 9246 3327 9244
      3330 9235 3326 9232 3328 9230 3325 9223
      3321 9223 3321 9218 3316 9217 3316 9211
      3310 9214 3301 9207 3287 9208 3278 9205
TIME...MOT...LOC 1240Z 305DEG 41KT 3330 9244 3321 9258 3311 9280

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heat. Local standard time, as filed.

Heat, Angelina

When
August 8, 10:00 AM CST to 11:59 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, Cherokee

When
August 8, 10:00 AM CST to 11:59 PM CST
Where
Cherokee forecast zone
Reported by
AWOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Gregg

When
August 8, 10:00 AM CST to 11:59 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Harrison

When
August 8, 10:00 AM CST to 11:59 PM CST
Where
Harrison forecast zone
Reported by
AWOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Marion

When
August 8, 10:00 AM CST to 11:59 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
August 8, 10:00 AM CST to 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
AWOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Panola

When
August 8, 10:00 AM CST to 11:59 PM CST
Where
Panola forecast zone
Reported by
AWOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Rusk

When
August 8, 10:00 AM CST to 11:59 PM CST
Where
Rusk forecast zone
Reported by
AWOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Sabine

When
August 8, 10:00 AM CST to 11:59 PM CST
Where
Sabine forecast zone
Reported by
AWOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
August 8, 10:00 AM CST to 11:59 PM CST
Where
San Augustine forecast zone
Reported by
AWOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 8, 10:00 AM CST to 11:59 PM CST
Where
Shelby forecast zone
Reported by
AWOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Smith

When
August 8, 10:00 AM CST to 11:59 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Upshur

When
August 8, 10:00 AM CST to 11:59 PM CST
Where
Upshur forecast zone
Reported by
AWOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Wood

When
August 8, 10:00 AM CST to 11:59 PM CST
Where
Wood forecast zone
Reported by
AWOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136567, 1136568, 1136569, 1136570, 1136571, 1136572, 1136573, 1136574, 1136575, 1136576, 1136577, 1136578, 1136579, 1136580.